Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 5, NWS Lubbock, TX

February 27, 20177 counties in Texas

NWS Lubbock, TX issued this red flag warning at Feb 27, 2017, 12:37 PM CST for 7 counties in Texas. It took effect at Feb 27, 2017, 1:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 2017, 12:37 PM CST (18:37 UTC)
In effect from
Feb 27, 2017, 1:00 PM CST
Expired
Feb 27, 2017, 6:00 PM CST
In force
5 hr
Issued by
NWS Lubbock, TX

Counties Cochran County, TX, Crosby County, TX, Hockley County, TX, Lubbock County, TX, Lynn County, TX, Terry County, TX, Yoakum County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2789 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

260 
WWUS84 KLUB 271837
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
1237 PM CST Mon Feb 27 2017

TXZ033>036-039>041-272200-
/O.NEW.KLUB.FW.W.0005.170227T1900Z-170228T0000Z/
/O.CON.KLUB.FW.A.0005.170228T1700Z-170301T0100Z/
Cochran-Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-
1237 PM CST Mon Feb 27 2017

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
strong gusty winds of 20 mph or more and relative humidities less
than 15 percent across the southwestern and central South Plains...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING 
THROUGH early TUESDAY EVENING FOR THE SOUTH PLAINS...FAR SOUTHERN
TEXAS PANHANDLE AND MOST OF THE ROLLING PLAINS DUE TO 20 FOOT 
WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR 
LESS AND A HIGH FIRE DANGER...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect until 6 PM CST this evening. 

* 20 Foot Winds...For this afternoon, southwest winds of 20 to 25
  mph are expected. For Tuesday, southwest winds will increase to
  25 to 35 mph range with gusts to near 50 mph on the Caprock.
 
* Humidity...10 to 15 percent this afternoon, and again Tuesday.

* Fuels...Are dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Monitor later forecasts for possible Red
Flag Warnings.

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

TXZ021>032-037-038-042-043-272200-
/O.CON.KLUB.FW.A.0005.170228T1700Z-170301T0100Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Dickens-King-Garza-Kent-
1237 PM CST Mon Feb 27 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING FOR THE SOUTH PLAINS...FAR SOUTHERN TEXAS
PANHANDLE AND MOST OF THE ROLLING PLAINS DUE TO 20 FOOT WINDS OF
20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A
HIGH FIRE DANGER...

* 20 Foot Winds...Southwest winds will increase into the 25 to 35
  mph range with gusts to near 50 mph on the Caprock. Wind speeds
  will range from 20 to 30 mph with gusts in excess of 40 mph in
  the Rolling Plains. 

* Humidity...Falling to near 15 percent.

* Fuels...Are dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burn ing is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Monitor later forecasts for possible Red
Flag Warnings.

&&

$$
3 follow-up statements
748 
WWUS84 KLUB 272051
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
251 PM CST Mon Feb 27 2017

TXZ033>036-039>041-280500-
/O.CON.KLUB.FW.W.0005.000000T0000Z-170228T0000Z/
/O.CON.KLUB.FW.A.0005.170228T1700Z-170301T0100Z/
Cochran-Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-
251 PM CST Mon Feb 27 2017

...A Red Flag Warning remains in effect until 6 PM CST this
evening across the southwestern and central South Plains for 20 
foot winds of 20 mph or more...relative humidity 15 percent or
less...and high fire danger...

...A Red Flag Warning is in effect from 11 AM CST Tuesday until 7
pm CST Tuesday for the Texas South Plains...southern Texas
Panhandle...and the Rolling Plains for 20 foot winds of 20 mph or
more...relative humidity 15 percent or less...and high fire 
danger...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect until 6 PM CST this evening.

* 20 Foot Winds...For this afternoon, southwest winds of 20 to 
  25 mph are expected. For Tuesday, southwest winds will 
  increase to 25 to 35 mph range with gusts to near 50 mph on 
  the Caprock. 

* Humidity...10 to 15 percent this afternoon, and again Tuesday.

* Fuels...Are dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Monitor later forecasts for possible Red
Flag Warnings.

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

TXZ021>032-037-038-042-043-280500-
/O.CON.KLUB.FW.A.0005.170228T1700Z-170301T0100Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Dickens-King-Garza-Kent-
251 PM CST Mon Feb 27 2017

...A Red Flag Warning is in effect from 11 AM CST Tuesday until 7
pm CST Tuesday for the Texas South Plains...southern Texas
Panhandle...and the Rolling Plains for 20 foot winds of 20 mph or
more...relative humidity 15 percent or less...and high fire 
danger...

* 20 Foot Winds...Southwest winds will increase into the 25 to 
  35 mph range with gusts to near 50 mph on the Caprock. Wind 
  speeds will range from 20 to 30 mph with gusts in excess of 40 
  mph in the Rolling Plains. 

* Humidity...Falling to near 15 percent.

* Fuels...Are dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burn ing is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Monitor later forecasts for possible Red
Flag Warnings.

&&

$$
347 
WWUS84 KLUB 272137
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
337 PM CST Mon Feb 27 2017

TXZ033>036-039>041-280500-
/O.UPG.KLUB.FW.A.0005.170228T1700Z-170301T0100Z/
/O.NEW.KLUB.FW.W.0006.170228T1700Z-170301T0100Z/
/O.CON.KLUB.FW.W.0005.000000T0000Z-170228T0000Z/
Cochran-Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-
337 PM CST Mon Feb 27 2017

...A Red Flag Warning remains in effect until 6 PM CST this
evening across the southwestern and central South Plains for 20 
foot winds of 20 mph or more...relative humidity 15 percent or
less...and high fire danger...

...A Red Flag Warning is in effect from 11 AM CST Tuesday until 7
pm CST Tuesday for the Texas South Plains...southern Texas
Panhandle...and the Rolling Plains for 20 foot winds of 20 mph or
more...relative humidity 15 percent or less...and high fire 
danger...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect until 6 PM CST this evening.

* 20 Foot Winds...For this afternoon, southwest winds of 20 to 
  25 mph are expected. For Tuesday, southwest winds will 
  increase to 25 to 35 mph range with gusts to near 50 mph on 
  the Caprock. 

* Humidity...10 to 15 percent this afternoon, and again Tuesday.

* Fuels...Are dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

TXZ021>032-037-038-042-043-280500-
/O.UPG.KLUB.FW.A.0005.170228T1700Z-170301T0100Z/
/O.NEW.KLUB.FW.W.0006.170228T1700Z-170301T0100Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Dickens-King-Garza-Kent-
337 PM CST Mon Feb 27 2017

...A Red Flag Warning is in effect from 11 AM CST Tuesday until 7
pm CST Tuesday for the Texas South Plains...southern Texas
Panhandle...and the Rolling Plains for 20 foot winds of 20 mph or
more...relative humidity 15 percent or less...and high fire 
danger...

* 20 Foot Winds...Southwest winds will increase into the 25 to 
  35 mph range with gusts to near 50 mph on the Caprock. Wind 
  speeds will range from 20 to 30 mph with gusts in excess of 40 
  mph in the Rolling Plains. 

* Humidity...Falling to near 15 percent.

* Fuels...Are dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burn ing is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Monitor later forecasts for possible Red
Flag Warnings.

&&

$$

TXZ044-280500-
/O.NEW.KLUB.FW.W.0006.170228T1700Z-170301T0100Z/
Stonewall-
337 PM CST Mon Feb 27 2017

...A Red Flag Warning is in effect from 11 AM CST Tuesday until 7
pm CST Tuesday for the Texas South Plains...southern Texas
Panhandle...and the Rolling Plains for 20 foot winds of 20 mph or
more...relative humidity 15 percent or less...and high fire 
danger...

* 20 Foot Winds...Southwest winds will increase into the 25 to 
  35 mph range with gusts to near 50 mph on the Caprock. Wind 
  speeds will range from 20 to 30 mph with gusts in excess of 40 
  mph in the Rolling Plains. 

* Humidity...Falling to near 15 percent.

* Fuels...Are dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burn ing is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Monitor later forecasts for possible Red
Flag Warnings.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
793 
WWUS84 KLUB 280008 AAA
RFWLUB

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Lubbock TX
608 PM CST Mon Feb 27 2017

TXZ033>036-039>041-281200-
/O.EXP.KLUB.FW.W.0005.000000T0000Z-170228T0000Z/
/O.CON.KLUB.FW.W.0006.170228T1700Z-170301T0100Z/
Cochran-Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-
608 PM CST Mon Feb 27 2017

...RED FLAG WARNING FOR TODAY HAS BEEN ALLOWED TO EXPIRE...

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM CST
TUESDAY FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN
PANHANDLE FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE 
HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER...

* 20 Foot Winds...For Tuesday, southwest winds will increase to 
  25 to 35 mph range with gusts to near 50 mph on the Caprock. 

* Humidity...10 to 15 percent this afternoon, and again Tuesday.

* Impacts...Any fires that develop can spread rapidly. Outdoor
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

TXZ021>032-037-038-042>044-281200-
/O.CON.KLUB.FW.W.0006.170228T1700Z-170301T0100Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Dickens-King-Garza-Kent-Stonewall-
608 PM CST Mon Feb 27 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM CST
TUESDAY FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN
PANHANDLE FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE 
HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER.....

* 20 Foot Winds...Southwest winds will increase to 25 to 35 mph 
  range with gusts to near 50 mph on the Caprock. 

* Humidity...10 to 15 percent this afternoon, and again Tuesday.

* Impacts...Any fires that develop can spread rapidly. Outdoor
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Monitor later forecasts for possible Red
Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Feb 27, 11:48 AM CST, 49 minutes earlier.

Area forecast discussion, Feb 27, 11:48 AM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1148 AM CST Mon Feb 27 2017

.AVIATION...
Wind speeds came up just a bit earlier this morning, and a little
stronger as well. Otherwise, looking for generally breezy and dry
with VFR throughout. Stronger winds expected to begin near the end
of this TAF forecast. RMcQueen

&&

.UPDATE...
Winds have increased stronger than expected across the
southwestern South Plains, with local speeds of 30 to 40 mph at
least briefly at a few West Texas Mesonet locations. Solutions
continue to insist these winds will mix and gradually taper off
into the afternoon. We updated, however, for a little stronger
wind speeds for today. RMcQueen

&&

.FIRE WEATHER...
Lower relative humidities are guarantied today, with the only
limitation for Red Flag being wind speeds. So far, winds have far
outperformed any model suggestion. Solutions are obviously behind
the curve on this, and so we are a bit dubious if they will be
correct with the downward trend in wind speeds into the afternoon.
Already on the verge of hitting Red Flag minutes, so keeping a
close eye. If speeds do not soon show a downward trend, we will
follow with a Red Flag Warning by early afternoon. RMcQueen

&&

.PREV DISCUSSION... /issued 539 AM CST Mon Feb 27 2017/

AVIATION...
A batch of low clouds with ceilings around 1000 ft have managed to
build westward to KCDS. These sub-VFR cigs could persist for
another hour or two there. Aside from this, VFR will be the rule
at the terminals. Light winds this morning will become breezy this
afternoon before weakening around sunset.

PREV DISCUSSION... /issued 346 AM CST Mon Feb 27 2017/

SHORT TERM...
Modest zonal flow aloft today will back to the southwest and begin
to increase tonight in advance of a trough moving through the
Intermountain West. Dry subsidence in the wake last night's
shortwave trough will yield near full insolation today. The stout
cross-mountain flow will induce a decent trough/low in the lee of
the central and southern Rockies thus tightening the pressure
gradient locally. After relatively light winds much of the morning
breezy and dry downsloping winds will develop this afternoon and
along with full sunshine temperatures will soar up into the 70s for
much of the CWA. The far southeast zones could even flirt with lower
80s. Clouds will gradually increase from the top of the troposphere
downward tonight as the western trough pulls Pacific moisture up and
over West Texas. The increasing clouds coupled with southwesterly
winds likely staying elevated a bit (at 10-15 knots) will provide a
mild final night of February with lows mostly in the 40s.

LONG TERM...
The forecast remains on track for a windy day on Tuesday. Upper
trough now entering northern California will quickly swing through
the Great Basin region today, cross the Rockies Tuesday, and
emerge over the high plains late in the day. This track will bring
the associated mid-level jetmax right over West Texas, with progs
in good agreement showing about 50-70 kts of flow at 700 mb
passing overhead during the day. Quite a bit of sub-tropical
moisture will get caught up ahead of the wave, resulting in a
thick layer of high clouds moving in early Tuesday. This may delay
the mixing and onset of strong winds, but unfortunately, model
progs are also suggesting a rather sharp western edge to the
clouds arriving from the west-southwest early to mid-afternoon,
and as the clearing line moves east through the afternoon we
expect the winds to really ramp up. Guidance continues to suggest
that the winds will approach High Wind Warning speeds of around 35
to 45 mph sustained and gusts to near 60 mph across the Caprock,
which is certainly supported by the progged 850mb to 700mb flow
that mixing will tap into. We will continue the High Wind Watch
for this area, while advisory level wind speeds are likely farther
east. Needless to say, we expect the strong winds will generate
some areas of blowing dust, probably thicker than what we saw last
Thursday as the top-soil has had 5 days of additional drying. As
the trough moves through late in the day, we still have a chance
to see some virga and/or light rain showers move out of New Mexico
and into our southwest Texas Panhandle. These could locally
enhance wind speeds and blowing dust in that area. With very warm
temperatures /highs mainly in the 70s/ and a dry airmass, the fire
danger will become critical, see the Fire Weather section below
for more details.

A cold front will pass through the forecast area early Wednesday.
After a period of northerly breezes in the morning, the winds will
die down in the afternoon and it should actually be a very
pleasant day, with highs in the 50s and 60s.

The weather pattern looks very quiet for the region from Wednesday
on through the weekend. A weak front on Thursday may stall out
before reaching our forecast area, and even if it does, it isn't
likely to produce much cooling. A stronger front is possible by
late Sunday, but any significant waves will steer well to our
north through this period, keeping us mild and dry.

FIRE WEATHER...
Breezy, warm and dry southwesterly winds will produced elevated to
low-end critical fire weather over the South Plains region this
afternoon. RH values will bottom out well into critical
territory...around 10 percent. However wind speeds are expected to
be more marginal becoming sustained in the 15 to 20 mph range at the
20 ft level. A number of minutes of critical fire weather will
likely occur at some spots this afternoon, but confidence in 3+
hours of critical fire weather in any given location is not very
high. Given this we have opted to issue a Fire Danger Statement from
noon to 7 pm and will let the bigger headlines for tomorrow when the
winds will really blow.

Strong southwest to west-southwest winds will spread across the
forecast area on Tuesday. Afternoon temperatures will be about 10
to 15 degrees above average, with a relatively dry airmass
resulting in low RH values. There is still some question regarding
how low the RH will go, as some higher moisture aloft may mix
down and maintain slightly higher moisture levels, in particular
across the far southwest Texas Panhandle. On balance however, we
anticipate that RH values will fall into the 10 to 15 percent
range and support a critical fire danger. The danger for rapid
fire spread will be enhanced by the very strong winds across the
Caprock. A Fire Weather Watch remains in effect for the whole
forecast area aside from Stonewall County.

A cold front will bring a northerly wind shift into the area early
Wednesday morning. The airmass will be very dry Wednesday, but
lighter winds in the afternoon will keep the fire danger low.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday morning through Tuesday evening
for TXZ021>043.

High Wind Watch from Tuesday morning through Tuesday evening for
TXZ021>025-027>031-033>036-039>042.

&&

05/99/05
Hazardous weather outlook, Feb 27, 4:56 AM CST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
456 AM CST Mon Feb 27 2017

TXZ021>044-281100-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
456 AM CST Mon Feb 27 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Warm, dry and breezy southwesterly winds will result in a period of
elevated to briefly critical fire weather for the entire South
Plains region this afternoon. A Fire Danger Statement is in effect
from midday until 7 pm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A high wind watch has been issued for most of the area west of the
eastern Rolling Plains on Tuesday for sustained winds of 35 to 45
mph with gusts to near 60 mph. The fire danger is expected to
become critical Tuesday and a Fire Weather Watch also is in
effect. Areas of blowing dust may also develop Tuesday afternoon.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 3:37 PM CSTRed Flag WarningLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more27 hr

Nearby

Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.